Hepatitis C Community
Safe pain meds-Hep-C
About This Community:

This forum is for questions about medical issues and research aspects of Hepatitis C such as, questions about being newly diagnosed, questions about current treatments, information and participation in discussions about research studies and clinical trials related to Hepatitis. If you would like to communicate with other people who have been touched by Hepatitis, please visit our new Hepatitis Social/Living with Hepatitis forum

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Safe pain meds-Hep-C

Hi, did anyone ever find out what headache/pain meds are safe if you have a compromised liver? I have Hep-c and suffer from post concussion syndrome headaches everyday for 3 years. I fell at work so the workers comp doctors that only care about not putting in records that you are suffereing tell me to take ibuprofen or advil every day.
Help :o( thanks
6 Comments Post a Comment
Blank
Avatar_m_tn

Hi Wendy..

It often comes up here which is the best pain med to take.Everybody is different as far as risks go depending on many health issues.Article below explains some of these for those that haven"t see it.

Will

http://hepatitiscnewdrugs.blogspot.com/


Liver damage. Acetaminophen, the No. 1 nonprescription pain reliever, does not cause GI bleeding, but long-term frequent use or even large single doses can cause severe liver damage. In fact, acetaminophen overdosing is the most common cause of acute liver failure in the U.S., often as the result of suicide attempts. Most people still don’t know about this risk and don’t realize that acetaminophen is in hundreds of OTC cold, allergy and headache products and some prescription pain relievers. Check labels for acetaminophen, and don’t take more than 4 grams—equal to eight Extra Strength Tylenol tab--lets—a day from all sources. ) And certain other drugs increase the risk. Heavy drinkers and those with liver disease should  limit, acetaminophen. Taking the drug while fasting also increases the risk.

• Kidney damage. NSAIDs (and acetaminophen to a lesser extent) can damage the kidneys. If you have kidney disease, talk to your doctor about pain reliever safety.

Here’s our advice

For healthy people who take OTC pain relievers as directed, the risks are relatively small. However, because these drugs are so popular, thousands of Americans are affected every year. Don’t let these concerns prevent you from taking the drugs if you need them, but do follow this advice, especially if you take pain relievers often:
Blank
Avatar_m_tn
To add to the above:

Cirrhotics are ONLY allowed to take Acetaminophen as an over the counter pain med and recommended doese for such patients is 2 gr a day or less...

best

Will
Blank
Avatar_f_tn
NSAIDs can also cause stomach ulcers.  I had a frontal lobe injury in the 80's in which I was in a coma for 3 days and lost all of my memory and had depilating headaches that led me to a neurosurgeon who prescribed over a 2 year period code 4 drugs that were eventually took off the market because they damage the liver. The best thing about seeing him was the regression therapy.  

If you are under the care of a hepatologist ask them.  Pain can also be a signal to you that there is another underlying problem. I took Imitrex for years for migraines.  I eventually weaned off all pain medication.  Now if I get a headache I look to my diet...and I take a low dosage blood pressure pill.  If I forget the bp pill or haven't drunk enough water that day I will get a headache,  

A lot of people don't realize that there is a lining around the brain that react to dehydration and it is very important to hydrate.  Drink plenty of water...have them check you blood pressure....thyroid,, etc.  It's easy to take a problem back to it main start but the problem could be telling you to take a second look.

If you are still working and have insurance....use it and find the underlying problem and get it check out even if you have to have a second opinion.  Workers' comp *****...
Blank
Avatar_m_tn
         i have had the same GI doc for the last 20 years.  20 years ago he recomended, not to exceed 4000 mg a day of tylenol or nsaid, or aspirin. today he recomends no nsalds what so ever, that includes aspirin.  tylenol under 2000 mg daily and  650 mg in a single dose is ok for a couple days.
                                          barry
                            
Blank
Avatar_f_tn
My liver is compromised (iron overload).  So I take a combination of Calcium, Vitamin B complex and CoQ10 for my headaches.  Dr. Stengler recommends taking Feverfew.  Says it has no side effects and helps migraine as well as tension headaches.  - Hope this helps.
Blank
163305_tn?1333672171
If you don't have low platelets you can take aspirin.
There is also medicinal cannabis which works well for headaches, pain and tension relief.
Blank
Post a Comment
To
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
Hepatitis C Community Resources
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
Top Hepatitis Answerers
1815939_tn?1377995399
Blank
pooh55811
Avatar_f_tn
Blank
nan535
Brooklyn, NY
446474_tn?1404424777
Blank
HectorSF
CA
Avatar_f_tn
Blank
Livelife777
683231_tn?1408489117
Blank
flyinlynn
Auburn, WA
Avatar_f_tn
Blank
dontworry_behappy1